Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS San Diego, CA

July 11, 2018San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 11, 2018, 12:47 PM PDT for San Diego County, California. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 12:47 PM PDT (19:47 UTC)
Expired
Jul 11, 2018, 2:15 PM PDT
In force
88 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 40 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS56 KSGX 111947
SVRSGX
CAC073-112115-
/O.NEW.KSGX.SV.W.0001.180711T1947Z-180711T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
1247 PM PDT WED JUL 11 2018

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Diego County in southwestern California...

* Until 215 PM PDT

* At 1244 PM PDT, a severe thunderstorm was located near I-8 Between
  Boulevard And Imperial County Line, moving slowly northwest.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Alpine, I-8 Between Pine Valley And Boulevard, Mount Laguna, 
  Cuyamaca Rancho State Park, Lake Morena, Potrero, Pine Valley, 
  Campo, Descanso, southwestern Boulevard, Hwy S1 Between Lake 
  Cuyamaca and Mount Laguna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3290 11687 3293 11640 3260 11633 3257 11676
TIME...MOT...LOC 1944Z 240DEG 49KT 3274 11620 

HAIL...<.75IN
WIND...60MPH
 
$$

Small
2 follow-up statements
108 
WWUS56 KSGX 112055
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
155 PM PDT WED JUL 11 2018

CAC073-112115-
/O.CON.KSGX.SV.W.0001.000000T0000Z-180711T2115Z/
San Diego CA-
155 PM PDT WED JUL 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR SOUTHEASTERN SAN DIEGO COUNTY...

At 144 PM PDT, severe thunderstorms are expected to develop in the 
warned area. At 144 PM the strongest thunderstorm was located just 
northwest of Pine Valley, moving slowly north, with other 
thunderstorms developing that may become severe.  

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations that may be impacted include... El Cajon, Alpine, I-8 
Between Pine Valley And Boulevard, Mount Laguna, Cuyamaca Rancho 
State Park, Lake Morena, Potrero, Pine Valley, Campo, Descanso, 
southwestern Boulevard, Hwy S1 Between Lake Cuyamaca And Mount 
Laguna, Lakeside, Skye Valley, La Posta Indian Reservation, Barrett 
Lake, Harbison Canyon, Campo Indian Reservation, Flinn Springs and 
Viejas Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3290 11687 3293 11640 3260 11633 3257 11676
TIME...MOT...LOC 2044Z 240DEG 49KT 3315 11535 

HAIL...<.75IN
WIND...60MPH
 
$$

Small
914 
WWUS56 KSGX 112124
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
224 PM PDT WED JUL 11 2018

CAC073-112133-
/O.EXP.KSGX.SV.W.0001.000000T0000Z-180711T2115Z/
San Diego CA-
224 PM PDT WED JUL 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
allowed to expire.

LAT...LON 3290 11687 3293 11640 3260 11633 3257 11676
TIME...MOT...LOC 2123Z 240DEG 49KT 3338 11487 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:38 AM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 9:38 AM PDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
938 AM PDT Wed Jul 11 2018

.SYNOPSIS...
Monsoonal moisture remains in place today with mostly sunny skies
and will bring widely scattered thunderstorms during the
this afternoon and Thursday afternoon...mainly for the
mountains...foothills...high deserts...and possible spilling into
the Inland Empire. Slow drying will begin on Thursday with
greater drying for Friday and Saturday as an upper high pressure
builds right over southern California. Inland temperatures will
increase Friday and Saturday to slightly above normal while the
coastal areas are about average or slightly above. For coastal
areas...a coastal eddy will bring a greater return of coastal low
clouds for tonight into Thursday morning. Upper level high
pressure will lift north over California and Nevada on Sunday and
persist through next week. This will keep average but warm July
temperatures over the region with some inland areas going above
average. Monsoonal moisture will increase slightly and bring
isolated mountain thunderstorms.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Deep monsoonal moisture remains in place with 1.5 to 1.7 inch
precipitable water widespread. The difference today is a short
wave trough (vort max) is located over us (see water vapor
imagery) with the resultant mid clouds over the high deserts and
Inland Empire but clear elsewhere. This is drifting to the west in
deep uniform east to northeast mid-level steering flow. Based on
mesoanalysis we are stable now and limited or no elevated
instability. However, with abundant sunshine and easterly flow
which will collide with afternoon sea breeze penetrating inland,
there should be good upslope forcing to reach the increasing
boundary layer and mid level instability in the wake of the vort
max. Mid level drier air increases instability aloft. The
steering flow supports pushing storms westward and into the
opposing westerly onshore flow sea breeze. Thus isolated cells
should move and develop in the Inland Empire and some cells
drifting down into foothills. It appears all mountains have a
chance for deep convection this afternoon but the earliest
initiation and stronger more persistent activity should be the
eastern San Bernardino mountains and Onyx Peak down to the Santa
Rosa Plateau. The activity in San Diego Mountains will be less but
given the easterly flow Palomar Mountain which is west of the
crest line could see a thunderstorm. The latest high resolution
model data such as ARW, local WRF, NAM3 and HRRR support this
coverage. There is the potential for isolated flash flood
producing storms.

Given the monsoon moisture in place dewpoints are elevated in the
50s and 60s but even higher on the coast due to ocean temperatures
in the low 70s. Temperautures today are below normal in deserts
due to the moisture levels but still above normal on the coastal
plain and mesas...and about normal for inland valleys.

There is a weak coastal eddy tonight and more organized marine low
clouds will develop and portions of it pushing inland to near the
I-15 of San Diego County. Moisture levels slowly decrease on
Thursday and this is due to the mean layer flow or steering flow
at mid levels turning southerly (versus easterly). This allows for
cells to form along the crest line upslope convergence but less
activity on Thursday. There will be more marine influence but
warming air mass so offsetting conditions on the coast into Friday.

Upper level high pressure at 594 DM at 500 mb over Socal builds
back quickly on Friday for a warming air mass. This center is over
our region and 500 mb flow becomes near zero. 850 mb temperatures
rise from 22-24C on Thursday to 23 to 26C. There should be
several degree rise in temperatures for the deserts up to average
values and slight increase for coastal and inland valleys.

The upper high them drifts just north of Socal across Point
Conception and extends over Reno Nevada. This sets the stage for
northeasterly wind flow and a slow increase in monsoon tropical
moisture. The airmass is progged to stay warm but still near July
averages or slightly above Sunday through next week with 850 mb
temperatures 24 to 28C over the entire region. This will hold the
marine layer down. This type of flow can be conducive to mid level
easterly waves and enhanced thunderstorms but right now at least
isolated convection for high terrain. By mid next week the upper
high drifts back over the favored 4-corners region which brings
the classic southeast monsoonal flow over Socal with July like
temperatures at or slightly above normal.

&&

.AVIATION...
111600Z...Coast...VFR this afternoon then areas of stratus
developing tonight with bases 1000-1200 MSL before clearing by 10 AM
Thursday.

Valleys/Mountains/Deserts...Scattered SHRA/TSRA will form over the
mountains this afternoon after 19Z. Tendency of TSRA will be a slow
westward movement, possibly into the Inland Empire, inland valleys
of San Diego County and parts of the deserts. However, probabilities
of impacts at the TAF sites at these locales are very low. Wind
gusts 30+ KT likely in and near TSRA. TSRA will end after 02Z with
another chance of mountain TSRA Thu afternoon.

&&

.MARINE...
No hazardous marine weather is expected through Saturday

&&

.BEACHES...Ocean teamperaturs in the low to mid 70s.

&&

.FIRE WEATHER...The humidity has increased in the warm tropical
air mass but the threat for lightning activity exists today.

&&

.HYDROLOGY...Thunderstorm potential does bring isolated flash
flood potential to mountains and foothills.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions. Spotters may
be asked to report this afternoon.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC/FIRE WEATHER...Tardy
AVIATION/MARINE...Gregoria

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:14 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego8 hr
Jul 11, 11:29 AM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 11, 1:30 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 11, 2:47 PM PDTCoastal Flood AdvisorySGXOrange, San Diego3 days
Jul 11, 2:59 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.